Iowa, 2022Damaging Wind in Iowa, August 3, 2022
August 3, 2022 · NWS FSD · 1 event in 1 county or zone
A briefly intensifying storm within a low-level jet produced an isolated wind gust at the Storm Lake Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A briefly intensifying storm within a low-level jet produced an isolated wind gust at the Storm Lake Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 5:12 AM CST, 7 minutes earlier.
Area forecast discussion, Aug 3, 5:12 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
612 AM CDT Wed Aug 3 2022
.SHORT TERM...(Today and Tonight)
Issued at 354 AM CDT Wed Aug 3 2022
Early morning satellite imagery shows increased cloud coverage
across the region as some showers and thunderstorms remain present,
with water vapor imagery showing the main shortwave sitting off to
our southwest. As the wave continues to shift eastwards, this will
bring a "cool" cold front through the area, starting to move through
east-central South Dakota by around sunrise and exiting our SW MN
and NW IA counties by the late morning hours. This will continue our
rain chances, especially for areas along and east of I-29, though at
most an additional tenth of an inch is expected. Behind the "cool"
front, as the quotation marks imply, temperatures won't be anywhere
near cool but will still be a welcome relief as temperatures will be
at least 10 degrees lower than they were on Tuesday. Temperatures
along and north of I-90 will generally peak in the lower to mid 80s,
possibly in the lower 90s along the MO River Valley, and in the
upper 80s to lower 90s south of I-90.
Further adding more relief, dewpoints behind the front will be in
the lower to mid 50s, keeping heat index values generally in the
lower to upper 80s, though areas along and south of the highway 20
corridor could sneak up into the lower 90s. The wind behind the
front will be from the north and sustained in the teens, with gusts
around 20 mph, though we could see a couple gusts near 30 mph as the
inversion washes out this morning. Mostly a concern for areas west
of the I-29 corridor, the lower relative humidity values combined
with the breezy winds will result in elevated fire weather concerns
as RH's dip down into the mid 20s to mid 30s during the afternoon
hours. A surface high pressure comes sliding down from southern
Canada throughout the evening hours, leading to a quiet overnight
period. Minimum temperatures Thursday morning will be a touch below
normal, in the mid 50s to lower 60s across the area.
.LONG TERM...(Thursday through Tuesday)
Issued at 354 AM CDT Wed Aug 3 2022
For Thursday, the high pressure system slides off to our east
throughout the morning hours as an upper level ridge builds off to
our west. This will result in winds coming out of the south-
southwest, becoming breezy for areas west of I-29 as the surface
pressure gradient tightens due to our next approaching surface low
moving in from the west. With relative humidity values again in the
mid 20s to mid 30s, elevated fire weather conditions are expected as
wind gusts will be approaching 30 mph during the afternoon hours.
Temperatures along and west of I-29 will peak into the upper 80s to
mid 90s, with areas east in the mid to upper 80s, with ample
sunshine for all.
A warm and breezy day is expected for Friday as the upper level flow
flattens before turning southwesterly and the region falls into the
developing warm sector at the surface. Comparing the ensembles
utilizing the ensemble situational awareness tables show that the
GFS warm bias continues into Friday. Probabilities for reaching 100
degrees remain very high for the entire area in the GFS world,
with much lower probabilities in the other ensembles, mostly
showing areas west of I-29 having a chance at hitting 100 which is
what the NBM shows. Due to the increased surface pressure
gradient breezy southerly wind will overspread the region
throughout the day sustained in the upper teens to lower 20s, with
gusts 25 to 35 mph. With dewpoints again in the lower to mid 60s,
heat index values west of I-29 will again be near or above 100,
with areas east in the 90s. Due to the combination of hot, dry,
and breezy conditions, elevated fire weather will again be
present.
While there are still timing and spatial details to iron out, by the
late afternoon hours ensembles show the cold front moving into the
area. This forcing should be enough to create scattered showers and
thunderstorms lasting into the overnight period, with potential for
severe weather given 500-1500 J/KG of CAPE and bulk shear between 30
to 40 knots. It is worth mentioning that model concensus is not high
on the severe weather parameters, so that could change with future
model runs, with SPC highlighting portions of the region with
isolated chances for severe weather.
Cooler temperatures are expected behind the front in the upper 70s
and lower 80s, though the models do leave a boundary hanging around
the region which could keep areas south of this front in the upper
80s to lower 90s. Again depending on where the boundary ends up
setting up, more chances for rain will be possible on Saturday and
again on Sunday as a more pronounced shortwave takes aim at the
northern plains. Ensembles show another ridge of high pressure aloft
developing across the western CONUS by early next week, likely
resulting in another round of at or above normal temperatures with
few chances for rainfall.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 612 AM CDT Wed Aug 3 2022
VFR conditions throughout the TAF period. Winds will remain variable
into the morning hours, but a front will be moving through from the
northwest into the southeast bringing northerly winds behind it.
Could see a couple gusts near 30 mph as the inversion mixes out
around 7 am, with otherwise sustained winds in the teens and gusts
in the 20s.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...APT
LONG TERM...APT
AVIATION...APT
Hazardous weather outlook, Aug 3, 4:11 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
511 AM CDT Wed Aug 3 2022
NEZ013-SDZ038>040-050-052>071-041015-
Dixon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
511 AM CDT Wed Aug 3 2022
This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
Breezy northerly winds behind the front today combined with relative
humidity values in the mid 20s to mid 30s will create elevated fire
weather conditions. Excercise caution with any activities that may
spark a fire.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday will see relative humidity values again in the mid 20s to
mid 30 with marginally breezy winds, with similar conditions on
Friday though winds will be a touch stronger keeping fire weather
conditions elevated.
Heat returns on Friday with chances for reaching 100 degree or above
heat index values. While details are uncertain, chances for severe
weather return Friday afternoon into the evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-041015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dakota-
511 AM CDT Wed Aug 3 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and northeast Nebraska.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday will see relative humidity values in the mid 20s to mid 30
with marginally breezy winds, with similar conditions on Friday
though winds will be a touch stronger, resulting in elevated fire
weather conditions.
Heat returns on Friday with chances for reaching 100 degree or above
heat index values. While details are uncertain, chances for severe
weather return Friday afternoon into the evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Buena Vista
- When
- August 3, 5:19 AM CST to 5:22 AM CST
- Where
- Buena Vista County, 0.51 mi E of Storm Lake Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.600, -95.240
A thunderstorm wind gust of 70 mph was measured by Automated Weather Observing System site KSLB southwest of Storm Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, August 3, 20221 death · $30,000 · 56 kt wind · 28 events
- Flash Flood in Arizona, August 3, 20221 death · $20,000 · 1 event
- Damaging Winds in Michigan, August 3, 20221 death · 55 kt wind · 8 events
- Rip Current in Puerto Rico, August 3, 20221 death · 1 event
- Debris Flows and Heavy Rain in California, August 3 to 5, 2022$791,000 · 9 events
- Flash Flooding and Hail in Missouri, August 3 to 4, 2022$653,000 · 1 in hail · 10 events
- Damaging Winds in Michigan, August 3, 2022$262,000 · 52 kt wind · 9 events
- Flash Flooding and Damaging Winds in Illinois, August 3 to 4, 2022$97,000 · 66 kt wind · 9 events
- Damaging Winds in Ohio, August 3, 2022$88,000 · 56 kt wind · 5 events
- Heat in Texas, August 3 to 5, 202246 events
- Flash Flooding in New Mexico, August 3, 2022$40,000 · 5 events
- Hail and Damaging Winds in Illinois, August 3, 20221 injured · 1 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054544.